View Single Post
Old 08-24-2011, 07:18 PM   #4
SamQKitty SamQKitty is offline
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,526
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: Squamous cell carcinoma

I'm so sorry you had such a terrible experience with the Chemo doctor...if it were me, I would definitely seek out another doctor.

I was told that carboplatin AND taxol work very well for squamous. In fact, prior to taxol, the statistics for survival for my type of cancer were less than 20%, but that has improved dramatically since taxol came into use in the 90's.

As for nausea...carboplatin can cause nausea too (taxol does not...more about taxol later). The trick to managing nausea with chemo is for them to give IV anti-emetics, such as zofran or kytrel BEFORE the chemo is introduced. Then you usually get oral meds to take for the next several days, along with compazine suppositories. I had absolutely NO nausea with carboplatin, but my doc was very aggressive in preventing it.

While taxol doesn't cause nausea, it does frequently cause muscle and joint pain and neuropathy. Since I have both fibroymyalgia and diabetes, taxol was quite difficult for me and it did cause quite a bit of neuropathy...BUT, it eventually went away several months after the treatment stopped. Meanwhile, I would say it is WELL worth it...I had 3rd stage poorly differentiated cancer (meaning, it looked a bit like squamous and a bit like small cell, but not enough so they could say for sure what it was.) I had 4 treatments with the taxol/carboplatin chemo and then, after I finished that, I had six weeks of radiation therapy to the area where the tumor was.

All I can say is...it'll be 10 years this coming October since I finished all treatment! So, despite the fact that the chemo kept me quivering in pain on my couch for 4-5 days after each treatment, I would go through it again in a heartbeat if I had to.

As for natural treatments, unfortunately I can't add much to that discussion as, with my complicated medical situation, I don't take anything without my doc's approval. Too many things can interact, and it's just too risky for me. But hopefully what you're doing is going to help your husband a lot. But definitely check with whatever doctor you end up using for the chemo and radiation to make certain there's no contraindications for whatever you're giving your husband, especially once he starts chemo. And definitely - ask for another chemo doctor!!!

Ruth